Missouri, 2023

Hail in Missouri, June 17, 2023

June 17, 2023 · NWS EAX · 5 events in 4 counties and zones

Storms on the afternoon and evening of June 17th brought large hail to portions of NW Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Storms on the afternoon and evening of June 17th brought large hail to portions of NW Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 17, 1:18 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 17, 1:18 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
218 PM CDT Sat Jun 17 2023

.Discussion...
Issued at 214 PM CDT SAT JUN 17 2023

Overview:

Shower and thunderstorm activity expected this afternoon, a few
storms could be strong to severe but overall potential is limited.
Additional non-severe shower and thunderstorm activity will be
possible overnight into Sunday morning. Expect dry conditions and
cooler temperatures to return by Sunday afternoon. Much of next
week looks dry with temperatures reaching near 90 each day.

Today and Sunday:

Early this morning a shortwave brought shower and thunderstorm
activity to central Nebraska and Kansas that tracked east and
weakened as it approached Missouri. A few lingering showers were
able to reach our CWA this morning, but in general, most have stayed
dry so far today. Another mid level shortwave will track east today,
and will bring additional shower and thunderstorm chances this
afternoon and evening. Expect that morning capping will gradually
erode this afternoon with day time heating. Mixed layer CAPE values
this afternoon will also be on the increase with values of 1000-2000
J/Kg expected by the early evening. Shear will be a bit more limited
this afternoon with most models only showing around 20 knots for
most of our forecast area. Better bulk shear values will remain well
south. In general, the overall severe set-up is looking unfavorable,
however a remnant MCV currently tracking through Iowa may aid in
scattered storm development this afternoon in it's vicinity.
Generally expect this activity to remain north of our area, but a
few stronger storms will be possible along the Missouri / Iowa
border. An additional threat area for stronger storms will be
focused on far southwestern parts of the area where shear is just
a bit stronger. With decent lapse rates also in place expect for a
few short lived strong updrafts. While highest threat of stronger
storms would remain focused on far southwestern and far northern
parts of the area, a few isolated stronger storms can't be ruled
out across the rest of the forecast area as well. Any strong storm
will likely be short lived, but hail up to 1" and a wind gust up
to 60 mph could be a possibility in the strongest storms. PWAT
values will also be 1.5"+ through the afternoon and overnight so
brief heavy downpours will also be possible.

Otherwise expect severe potential to quickly diminish with sunset,
but shower and thunderstorm potential will remain through the
overnight as another wave swings through. Expect additional showers
and thunderstorm development across south central Kansas and
Oklahoma to track east through the overnight, following the CAPE
gradient. This system will remain south of the forecast area,
keeping severe potential south overnight. CAMs continue to develop
scattered shower and thunderstorm activity across central
Missouri overnight, that could lead to brief periods of heavy
downpours, but severe weather will remain unlikely. As we head
into Sunday morning activity will generally be on the downward
trend, however there is potential for MCV development that would
track east through the forecast area, keeping showers around
through the early afternoon. Rainfall amounts will be quiet
variable spatially depending on where thunderstorms set up, but
overall, expect amounts in the 0.25-0.75" inch range with locally
higher amounts possible. As far as temperatures go, expect a
notable cool off with our Sunday afternoon highs only reaching
around 80 (10 degrees cooler than Saturday).

Next week:

Dry conditions will return Sunday evening as we head
into Monday. Mid level ridging will also start to build in Monday
and remain through much of next week. This will allow for mainly
dry conditions and warming temperatures each day. On Monday expect
sunshine and highs reaching the upper 80s across the area.
Additional warming will be possible Tuesday through the end of the
week with warm air advection across the area, expect highs to
reach into the lower 90s Tuesday with similar conditions expected
even into next weekend. Precipitation chances look fairly limited,
however afternoon pop-up activity may still be a possibility, but
confidence in location of that remains low at this time.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1229 PM CDT SAT JUN 17 2023

VFR conditions expected through the afternoon. Shower and
thunderstorms are expected to develop this evening. Could see
periods of MVFR ceilings during this period. There should be a
break in activity through the overnight period, but additional
development is possible early Sunday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...HB
Hazardous weather outlook, Jun 17, 3:11 AM CST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
411 AM CDT Sat Jun 17 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
411 AM CDT Sat Jun 17 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk of a few severe storms across the region
for late this afternoon and evening. The greatest possibility for
strong to severe storms will be across southeastern Kansas into
southwestern Missouri. The strongest storms will be capable of
quarter size hail and damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be on going through early Sunday morning, slow to
end through the afternoon. No severe storms are expected at this
time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 17, 3:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
453 PM CDT Sat Jun 17 2023

MOZ021-022-030-172230-
Ray MO-Clinton MO-Caldwell MO-
453 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of east central
Clinton, northwestern Ray and southwestern Caldwell Counties through
530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lathrop, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lathrop, Polo and Elmira.

This includes Interstate 35 in Missouri between mile markers 38 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3946 9419 3955 9434 3973 9418 3954 9394
TIME...MOT...LOC 2153Z 219DEG 13KT 3955 9424

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pesel/CDB

The radar

The Pleasant Hill radar (KEAX), 105 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, De Kalb

When
June 17, 4:00 PM CST to 4:02 PM CST
Where
De Kalb County, 6.79 mi E of Osborn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.751, -94.242

Golf ball sized hail was reported on the north side of Cameron.

Hail, Caldwell

When
June 17, 4:39 PM CST to 4:41 PM CST
Where
Caldwell County, 0.53 mi E of Polo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.551, -94.040

Quarter sized hail was reported in Polo.

Hail, Daviess

When
June 17, 4:42 PM CST to 4:44 PM CST
Where
Daviess County, Pattonsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -94.130

Golf ball sized hail was reported in Old Pattonsburg.

Hail, Daviess

When
June 17, 4:46 PM CST to 4:48 PM CST
Where
Daviess County, 2.26 mi ENE of Pattonsburg Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.080, -94.109

Quarter sized hail was reported in Pattonsburg.

Hail, Harrison

When
June 17, 5:09 PM CST to 5:11 PM CST
Where
Harrison County, 3.46 mi ENE of Bridgeport
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.190, -94.010

Quarter to half dollar sized hail was reported south of Bethany.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115221, 1115222, 1115224, 1115227, 1115230.